Now more than ever, who has the time to patiently test out remedy after remedy on out-of-whack skin? There are certainly bigger fish to fry than breakouts, so managing yours ought to be easy, and fast. The shortcut is to understand what’s causing the breakout first. A proper diagnosis is key—maskne should be handled differently from stress breakouts. Hydrocortisone won’t treat a whitehead, salicylic acid won’t improve an allergic reaction, and rarely is “just pushing through it” the solution to either. Get the idea? I reached out to Dr. Jennifer Chwalek, board-certified dermatologist at Union Square Laser Dermatology, to help identify the differences between three common skin reactions. Once you can successfully pinpoint what you’re dealing with, the way to clear it up finally becomes, well, clear. So, is your breakout...
What it looks like: whiteheads and papules (closed bumps that don’t come to a head)
What’s happening: The purge is a skincare term so terrorizing that they made a whole franchise of horror movies about it—well, sort of. “This idea of a purge stems from the acne flares some people experience after starting retinoids, before the skin starts to improve,” says Dr. Chwalek. It happens because retinoids speed up exfoliation deep inside the skin, and at the beginning of treatment cells are changing and being shed more rapidly than they’re used to. Still, it’s unlikely that your OTC retinol serum is behind your new crop up of forehead zits—while 50 years ago retinoids might have caused up to 20-percent of users to purge, newer formulas have evolved to be so much gentler that a 2009 study saw no evidence retinoids cause purges at all. Maybe you’ll get a few bumps in the first week. However, if you start taking the oral form of vitamin A (otherwise known as Accutane, or its generic name, isotretinoin), you’re more likely to notice signs of acne and irritation. “With this exception, you really should not experience any ‘purges’ with products,” Dr. Chwalek explains.
What to do: If you experience an acne flare-up when first using retinoids, wait a couple weeks for the flare-ups to dissipate. If they don’t, switch to a gentler formulation or stop use altogether.
A Regular Ol' Breakout?
What it looks like: whiteheads and pustules (essentially bigger whiteheads), papules, cysts—you know the drill
What’s happening: If you’re prone to acne, the wrong products can exacerbate the issue—too rich, and you might get clogged pores. Or, too harsh and you may notice the burning sensation and red, flaky skin that come with irritant dermatitis. You'll likely spot breakouts in places you don't usually get them—for example, if you're used to hormonal chin breakouts, but notice zits on your forehead, that's a good sign they aren't from something internal. And unless you recently started a strong retinoid, rule out a purge, too.
What to do: Toss out the culprit! “In most cases,” says Dr. Chwalek, “breakouts will occur within the first few weeks of using a new product.” To stay on top of how new products play with your skin, make sure to always introduce new skincare one at a time—after a couple weeks of irritation-free skin, feel free to add in something new. It’s easier to follow that rule than figure out which product out of 10 is breaking you out, but alas, if you do need to work backwards from what you’re using, put yourself on a skincare BRAT diet. “Stop all of your skincare products and use only a gentle, non-fragranced cleanser and moisturizer,” advises Dr. Chwalek. (You can’t go wrong with CeraVe.) Once your skin has cleared, add things back in slowly, until you can single out which one caused the problem. Products are equal opportunity irritators, and this detective work often feels like a game of Clue. (Was it the high pH in the cleanser? The coconut oil in the moisturizer?) Once you deduce what broke you out, avoid it. If you think you can pinpoint the exact ingredients that caused the breakouts, avoid those in other products too.
An Allergic Reaction?
What it looks like: redness, swelling, itching, burning, rashes or blistering either right where you applied a new product, or in blotchy patterns all over your face
What’s happening: If you’re not using a retinol and you’re not breaking out in whiteheads, chances are you’re having an allergic reaction. An allergic reaction happens when your body comes into contact with a triggering substance—the immune system freaks out, and starts releasing antibodies that cause a whole host of symptoms. And unlike with the above two categories, your skin might not initially react when it’s exposed to a trigger. “Allergies can develop whenever” explains Dr. Chwalek, “even if you’ve been seeing good results with a product for years.” You can be allergic to nearly any aspect of a product, from the seemingly obvious (like fragrance) to the obscure (like decyl glucoside, an ingredient in many gentle cleansers). If you have a persistent or recurring rash, it can be nearly impossible to figure out what ingredient you’re actually allergic to.
What to do: Dr. Chwalek recommends using a topical, OTC steroid like hydrocortisone cream to calm irritation—though remember not to use it for longer than a week, unless your doctor advises you otherwise. Then, get on that BRAT diet again and stop using all non-essential products. “For anything that fails to improve within a few days, you should see a board-certified dermatologist for evaluation,” says Dr. Chwalek. They’ll be able to perform a comprehensive allergy test, so you can avoid products you’re allergic to going forward.
Photo via ITG